Nonneoplastic mucocutaneous lesions are frequent in organ transplant recipients. Many of them are caused by a direct toxicity of immunosuppressive drugs, in particular glucocorticoids and cyclosporine. The effects of these agents are dose- and time-dependent. Glucocorticoids can cause acne, Cushingoid appearance, irregular purpuric areas, friable skin, and wide and violaceous stripes. Cyclosporine can cause hypertrichosis, pilosebaceous lesions, and gum hypertrophy. Patients with esthetic changes may show poor adherence to treatment with these immunosuppressive agents that may lead to progressive graft dysfunction. Apart from this direct toxicity, vigorous immunosuppression may render the transplant recipients more susceptible to mucocutaneous infections. Fungal infection, viral warts, and bacterial folliculitis are the most frequent types of mucocutaneous infection. Some fungal infections, such as oral candidiasis and pityriasis versicolor, are relatively trivial, but other mycotic infections can cause severe or disfigurating lesions. Among viral infections, warts and condylomata caused by human papilloma virus are frequent and may favor the development of nonmelanoma skin cancer. Bacterial infections are usually trivial in the early period after transplantation, being represented almost exclusively by folliculitis. However, subcutaneous infections may cause a necrotizing fasciculitis which is a life-threatening disorder, usually sustained by polymicrobial pathogens.
- fungal infections
- mucocutaneous lesions
- transplant complications
- transplantation and skin lesions
ASJC Scopus subject areas